Health News

These 10 Medications Can Hurt Your Esophagus (and Cause Heartburn)


 

 

These 10 medications cause direct injury to the lining of the esophagus.

 

1) Doxycycline

Doxycycline is an old antibiotic used for numerous conditions including rosacea, acne and Lyme disease. Doxycycline directly irritates the esophagus, often causing pain within hours of taking it.

One important thing to know is that doxycycline hyclate causes more problems than doxycycline monohydrate—and both are cheap generics with similar effectiveness. Ask your doctor to substitute doxycycline monohydrate for doxycycline hyclate to prevent irritation of your esophagus.

 

2) Tetracycline

Tetracycline is another antibiotic that is well-known to directly irritate the esophagus. It causes an injury that’s similar to a local acid burn. Tetracycline is very acidic (pH less than 3) when dissolved in saliva or water.

 

3) Clindamycin

Clindamycin is another antibiotic that can cause a directly irritating effect on the esophagus. It’s often used to treat Staph skin infections and tooth infections.

 

4) Aspirin

Many people take daily aspirin for stroke and heart disease prevention, but it causes esophagitis by disrupting how prostaglandins protect the esophagus. Prostaglandins are molecules that travel all around your body and help heal injuries.

Lower doses of aspirin carry a lower risk for esophagitis. But know this: The “safety coating” on aspirin pills may not matter in terms of preventing bleeding from the esophagus or stomach.

 

 

5) NSAIDs

NSAIDs (non-steroidal anti-inflammatory drugs), including ibuprofen (Motrin, Advil) and naproxen (Aleve), can cause severe esophagitis and bleeding.

What can you do if you have symptoms of esophagitis while taking an NSAID?

  • Use a protective agent like a proton pump inhibitor—omeprazole (Prilosec), pantoprazole (Protonix), esomeprazole (Nexium)—at the same time.
  • Instead of your NSAID, ask your doctor about using a COX-2 inhibitor like celecoxib (Celebrex), which is safer on the esophagus and stomach.

 

6) Alendronate (Fosamax)

Alendronate (Fosamax) causes more damage and results in more extreme narrowing of the esophagus (esophageal stricture) than any other pill. Alendronate is a medication that’s taken once a week and belongs to a class of drugs known as bisphosphonates, which treat osteoporosis.

You can lower your risk for esophagitis if you take alendronate properly. Take it with a full glass of water and don’t lie down for an hour.

 

7) Ibandronate (Boniva)

Ibandronate (Boniva) is similar to alendronate and is used for osteoporosis. Compared to alendronate, ibandronate is only taken once a month and has a lower risk for causing esophagitis, esophageal ulcers and esophageal narrowing.

 

 

8) Risedronate (Actonel)

Risedronate (Actonel) is another osteoporosis medication. It has fewer gastrointestinal side effects compared to alendronate, but it does carry some risk. Again, take it with a full glass of water and don’t lie down for an hour after taking it.

 

9) Potassium chloride supplements

Potassium chloride supplements are for patients with low potassium levels, from diuretics or other causes. These supplements are a well-documented cause of medication-related esophagitis.

 

10) Iron supplements

Ferrous sulfate, found in most over-the-counter iron supplements, is similar to tetracycline in that it can cause a local burn injury on the esophagus. When dissolved in saliva, ferrous sulfate is very acidic (pH less than 3).

Iron supplement options that are easier on the gut are Pur-Absorb iron packets, Feosol natural release, or those containing ferrous fumarate instead.

 

 

Here are general tips to protect the gastrointestinal tract when taking these meds:

  • Don’t quickly lie down after taking them. You should stand or sit upright for at least 30 minutes after taking them, and eat a meal if you can.
  • Make sure you get enough fluids when you take the medication. It’s recommended that you take your pills with about half a cup of water (100 mL), not 25 mL as most folks do. In fact, meds should ideally be taken with a full cup of water (240 mL or 8 oz) to minimize the risk of the pill getting stuck in your esophagus and causing damage.

 

Dr O.

 

Source: Read Full Article